Side Effects

The dictionary defines Side Effect as something which occurs in addition to an intended effect.  The term is mostly applicable to medicines…which is exactly why it came to the forefront of my frivolous thoughts today.

In conjunction with a recent visit to my doctor, I decided to get a renewal on a prescription I had not needed for over a year.  To get the right script, I retrieved the “Pharmacy Prescription Info Sheet”.  True to my nature, I perused the entire text of that document.

It’s a med formulated to “reduce itching, redness and swelling associated with many skin conditions”.  Perfect, that’s the one I need.  Further down the page it revealed possible side effects.  “When applied to the skin (as if anyone would think to squeeze some on a toothbrush) it may cause hives.”

Now, my farm-acology (not to be confused with a phonetically similar word) says the physiological interaction of hives and skin is itching.  Hold on there, Bubba.   I want the prescription ’cause my skin itches, not to cause it to itch.

Oh, but wait…just to clarify hives pharmacologically, it went on: “may cause burning, itching and redness”.  No, I’m not making that up.  The same cream that I wipe on a skin rash may cause a bigger rash…not to mention “difficulty breathing, swelling of the mouth, face, lips or tongue.”

Well, there you have it.  No more itching on my arm, but my tongue swells up enough to choke me.  They really didn’t need to tell me to seek immediate medical attention if that occurred.

It seems that every medication now comes with disclaimers of detrimental side effects.  I’m quite certain most of you have heard about the classic “…lasting more than 4 hours…” side effect.  But, I think I’ll not go there.

I’m not sure why side-effect disclaimers need to be the propriety of medications.  Considering the recent barrage of political TV ads, I kept waiting for small print at the bottom to declare: “May cause headache, nausea and vomiting”, which, ironically, seems to be just about the most common side effect of prescription drugs.

Many meds warn: “May cause drowsiness”.  I once got a script to help me overcome insomnia.  It had the warning: “Do not operate machinery or drive as it may cause drowsiness”.  Darn…you mean mowing the lawn is no longer an option when I can’t sleep?

And why are all side effects negative?  Just once I’d like to read a disclaimer that’s favorable.  Wouldn’t it be great if Lopressor® reduced stomach acid build up in conjunction with its expressed purpose of reducing blood pressure?  Oh, no, no, no…its side effects include both diarrhea AND constipation.  That’s kinda like a weather report of possible intermittent showers.

I take an anti-cholesterol pill every night.  It would be nice if it had a positive side effect of drowsiness.  Even better — the ultimate complementary side effect might be: “Taking this medication may cause euphoria”.  Now there’s a side effect I’d like to see on all my Prescription Info Sheets.

Oh, oh, but wait…Would the delightful side effect of euphoria become adverse if it lasts more than 4 hours?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s